Anaphylaxis

I killed my first patient this week. Well, actually, it was more of a team effort, but poor Jack didn’t make it. He died because we were not able to recognise that he was in anaphylactic shock (extreme allergic reaction). But in our defence, if he were a real human being, he would have had some sort of rash or swelling to clue us in, although he did tell us he was itchy all over. Which, in turn, made us scratch our heads. He couldn’t breath, his heart rate was crashing, he went into cardiac arrest and I had to start chest compressions, but in the end, we lost him. Poor simulated patient with lifelike-ish breath sounds and chest movements…

And so this does not happen in real life, here is Anaphylaxis…


Anaphylaxis

Definition: acute life-threatening multisystem syndrome caused by sudden release of mast cell and basophil-derived mediators into the circulation.

Aetiology/ risk factors:

-Type I IgE-mediated hypersensitivity reaction. Allergen binds to IgE antibodies, and this activates mast cells and basophils, causing release of histamine and other agents, including tryptase, prostaglandins and leukotrienes, causing respiratory smooth muscle contraction and increased capillary permeability and decreased vascular tone, leading to tissue oedema.

-More common in atopic individuals (have atopic diseases- asthma, eczema, hay fever)

Examples of precipitants:

-Drugs e.g. penicillin, and contrast media in radiology

-Latex

-Insect stings, eggs, shellfish, fish, peanuts, strawberries

-May be a non-immunological, anaphylactoid reaction resulting from direct release of mediators from inflammatory cells, without antibody involvement, usually in response to drugs e.g. acetylcysteine, vancomycin, codeine, ACE inhibitors.

-May occur following repeated administration of blood products in patients with selective IgA deficiency (formation of anti-IgA antibodies)

-Can be induced by exercise.

Epidemiology: relatively common

Occurs in ~1 in 5,000 exposures to parenteral penicillin or cephalosporins.

1-2% of patients receiving IV radiocontrast experience a hypersensitivity reaction.

0.5-1% of children suffer from peanut allergy.

Symptoms:

Acute onset of symptoms on exposure to allergen (within 5-60 mins). Biphasic reactions occur 1-72h after the first reaction in up to 20% of patients.

Image result for angioedema anaphylaxiswheeze, shortness of breath or sensation of choking

-swelling of lips and face

-itching, rash

-sweating

-diarrhoea & vomiting

SImage result for urticaria anaphylaxisigns:

-tachypnoea, wheeze, cyanosis

-erythema (reddened skin), urticaria (hives)

-warm peripheries

-angio-oedema- particularly of the eyelids, tongue, lips

-laryngeal/upper airway obstruction (laryngeal oedema)

-tachycardia, hypotension

Investigations:

-Diagnosis made clinically

-Serum tryptase, or histamine leves and urinary metabolites of histamine can support the clinical diagnosis but normal levels do not exclude anaphylaxis.

-Continuously monitor vital signs- BP, heart rate, respiratory rate, pulse oximetry

Management:

-Secure the airway- give 100% O2. Intubate if respiratory obstruction imminent.

-Remove cause, stop any suspected drugs. Raising feet may help restore circulation.

Adrenaline IM 0.5mg (0.5mL 1:1000). Repeat every 5 min, if needed- guided by BP, pulse, respiratory function.

-Secure IV access. IV chlorphenamine 10mg (antihistamine) and IV hydrocortisone 200mg (steroid).

0.9% IV saline, titrating against blood pressure (e.g. 500mL over 15 mins, may need up to 2L).

-If wheeze, treat for asthma (salbutamol and ipratropium nebulisers). May require ventilatory support.

-If still hypotensive, admit to ICU. IV adrenaline may be needed +/- aminophylline and nebulized salbutamol.

-Adrenaline may be given IV, only if patient is severely ill (cardiac arrest) or has no pulse.

IV dose = 100 μg/min (0.5mL 1:10,000/min), titrating with response & stopping as soon as there is a response.

-Consider IV salbutamol as an alternative if patient is on a beta-blocker.

Further management:

-Admit to ward. Monitor ECG. (Risk of second late reaction)

-Measure mast cell tryptase 1-6h after suspected anaphylaxis.

-Continue oral chlorphenamine if still itching (4mg/6h)

-Suggest a ‘MedicAlert’ bracelet, and make note of allergy in patient’s notes and drug charts.

-Teach about self-injected adrenaline (Epipen) to prevent a fatal attack and allergen avoidance.

-Skin prick tests showing specific IgE, and IgE immunoassays (e.g. RASTs) to help identify allergen responsible, in order to avoid it.

Complications: respiratory failure, shock, death

Prognosis: good prognosis if prompt treatment given

References: Cheese and Onion, Rapid Medicine, Kumar and Clarke’s

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s